Arizona, 2009

Lightning Strike in Arizona, February 16, 2009

February 16, 2009 · NWS TWC · 1 event in 1 county or zone

A weakening pacific storm system moved into Southeast Arizona resulting in scattered showers with a couple of embedded thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A weakening pacific storm system moved into Southeast Arizona resulting in scattered showers with a couple of embedded thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 16, 2:40 PM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 16, 2:40 PM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST MON FEB 16 2009

.SYNOPSIS...A WEAKENING STORM SYSTEM FROM THE EASTERN PACIFIC WILL
AFFECT SOUTHEAST ARIZONA TONIGHT AND TUESDAY. THIS SYSTEM WILL BRING
A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW...MAINLY WEST AND NORTH OF
TUCSON. A STRONG WARMING TREND IS EXPECTED FOR THE REMAINDER OF THIS
WEEK AS HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.DISCUSSION...A LOT MORE SUN THAN EARLIER FORECAST WHICH HAS ALLOWED
FOR A BIT MORE WIND ACROSS THE AREA. TEMPERATURES ARE RUNNING 5 TO
13 DEGREES WARMER THAN SUNDAY WHILE DEWPOINTS HAVE CRASHED TO BELOW
ZERO...ESPECIALLY ACROSS EASTERN PIMA/SANTA CRUZ/COCHISE COUNTIES.
NEXT WEATHER SYSTEM CURRENTLY MOVING THROUGH SOUTHERN CALIFORNIA
WITH MARINE LAYER MOISTURE BREAKING THROUGH THE SO CAL MOUNTAINS AND
PUSHING INTO THE DESERT AREAS OF SE CALIFORNIA. AS THIS SYSTEM
PUSHES EAST...LOW LEVEL MOISTURE WILL BE ON THE INCREASE WEST AND
NORTH OF TUCSON THIS EVENING AND OVERNIGHT. INCREASING DYNAMICS
ALOFT ALONG WITH GOOD UPSLOPE FLOW WILL BRING A GOOD CHANCE OF
SHOWERS NORTH OF TUCSON WITH SNOW ABOVE 5500 FEET MAINLY LATE
TONIGHT INTO MID MORNING TUESDAY. IN COORDINATION WITH FLAGSTAFF
OFFICE...I WILL HOIST A WINTER WEATHER ADVISORY FOR THE WHITES AND
FAR NORTHERN GRAHAM COUNTY WITH SNOW AMOUNTS ON THE LOW END OF
ADVISORY CRITERIA (3 TO 7 INCHES). PRIME TIME FOR THE ACCUMULATING
SNOW WILL BE BETWEEN 2 AM AND 10 AM TUESDAY. WILL HAVE THE ADVISORY
GO IN EFFECT AT MIDNIGHT AND CONTINUE UNTIL 12 NOON TUESDAY. WESTERN
PIMA/SOUTHEAST PINAL AND NORTHERN GREENLEE COUNTIES WILL HAVE THE
BEST SHOT OF SEEING OVER A TENTH OF AN INCH OF RAIN. SINCE THE BEST
DYNAMICS WILL BE NORTH AND WEST OF TUCSON...SANTA CRUZ/COCHISE AND
EASTERN PIMA COUNTY WONT GET MUCH. I HAVE MADE SIGNIFICANT TIMING
CHANGES TO THE TONIGHT/OVERNIGHT FORECAST DUE TO CURRENT TRENDS AND
MODEL OUTPUT.

AFTER THIS SYSTEM PUSHES THROUGH TUESDAY...THE REMAINDER OF THE WEEK
INTO THE EARLY PART OF THE WEEKEND WILL BE DOMINATED BY BUILDING
HIGH PRESSURE ALOFT. THIS WILL PROVIDE A NICE WARMUP WITH THE LOW
DESERTS NEARING 80 SATURDAY.

A BIT MORE CLOUDS AND COOLER TEMPERATURES LATE INTO THE WEEKEND INTO
EARLY NEXT WEEK AS STORM OFF THE COAST KNOCKS DOWN RIDGE. ANY
CHANCES OF RAIN THEN WILL REMAIN WELL TO OUR WEST AND NORTH.

&&

.FIRE WEATHER...RELATIVE HUMIDITY VALUES THIS AFTERNOON HAVE DROPPED
WELL BELOW 15 PERCENT AND COMBINED WITH GUSTY SOUTHWEST WINDS TO
15-25 MPH...A FEW SPOTS HAVE HIT RED FLAG CRITERIA FOR A LEAST AN
HOUR. DONT THINK MANY SITES WILL HIT THE THREE HOURS NECESSARY FOR
A RED FLAG WARNING TO BE ISSUED OR THAT IT WILL BE WIDESPREAD ENOUGH
FOR AN ISSUANCE.

&&

.AVIATION...LAYERED CLOUDS FROM THE WEST WILL GRADUALLY PUSH EAST
ACROSS THE AREA TONIGHT AND HANG AROUND INTO TUESDAY. NOT EXPECTING
MUCH WEATHER AT THE TERMINAL SITES WITH THE BEST CHANCES OF
PRECIP/LOWER CEILINGS WILL BE NORTH OF TUCSON. SOUTHWEST SURFACE
WINDS OF 15-22 KTS WITH OCCASIONAL GUSTS OF 25-30 KTS AT ALL OF THE
TERMINAL SITES WILL CONTINUE UNTIL SUNSET THEN DIMINISH TO LESS THAN
10 KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  WINTER WEATHER ADVISORY FROM MIDNIGHT TO 12 NOON TUESDAY FOR
   NORTHERN GREENLEE COUNTY AND NORTHERN MOUNTAINS OF GRAHAM COUNTY
   ABOVE 5500 FEET.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Feb 16, 3:05 PM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST MON FEB 16 2009

AZZ019-171900-
NORTHERN GREENLEE COUNTY-
305 PM MST MON FEB 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY.

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
12 PM MST TUESDAY ABOVE 5500 FEET...

.DAY ONE...TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE INTO ARIZONA TONIGHT AND BRING
PERIODS OF MODERATE SNOW SHOWERS TO FAR NORTHERN GREENLEE COUNTY
LATE TONIGHT INTO LATE TUESDAY MORNING. THE SNOW LEVEL WILL LOWER
TO 5500 FEET OVERNIGHT WITH 3 TO 7 INCHES OF NEW SNOW POSSIBLE BY
LATE TUESDAY MORNING. SOUTHWEST WINDS OF 15 TO 20 MPH MAY ALSO
CAUSE AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW AND RAIN SHOWERS WILL BE ENDING LATE TUESDAY AFTERNOON INTO
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-171900-
UPPER GILA RIVER VALLEY-
305 PM MST MON FEB 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM COUNTY.

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
12 PM MST TUESDAY ABOVE 5500 FEET...

.DAY ONE...TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE INTO ARIZONA TONIGHT AND BRING
PERIODS OF MODERATE SNOW SHOWERS TO THE FAR NORTHERN MOUNTAINS
OF GRAHAM COUNTY LATE TONIGHT INTO LATE TUESDAY MORNING. THE SNOW
LEVEL WILL LOWER TO 5500 FEET OVERNIGHT WITH 3 TO 7 INCHES OF NEW
SNOW POSSIBLE BY LATE TUESDAY MORNING. SOUTHWEST WINDS OF 15 TO 20
MPH MAY ALSO CAUSE AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL BE ENDING IN THE MOUNTAINS TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 83 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pima

When
February 16, 8:30 PM MST
Where
Pima County, 7.8 mi NW of Las Guijas
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
31.739, -111.485

A suspected illegal immigrant in the Altar valley was struck by lightning and suffered minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154486.